Alert archive / Iowa / Tornado Warnings in 2011
Tornado Warning 6, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Mar 22, 2011, 5:19 PM CDT for Shelby County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2011, 5:19 PM CDT (22:19 UTC)
- Expired
- Mar 22, 2011, 5:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
County Shelby County, IA
The radar
The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 22, 2:03 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -475 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 477 m²/s²
- 0-3 km storm-relative helicity
- 501 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
365
WFUS53 KOAX 222219
TOROAX
IAC165-222245-
/O.NEW.KOAX.TO.W.0006.110322T2219Z-110322T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
519 PM CDT TUE MAR 22 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN SHELBY COUNTY IN SOUTHWEST IOWA...
* UNTIL 545 PM CDT
* AT 514 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 7 MILES
EAST OF LOGAN...OR 32 MILES NORTHEAST OF OMAHA. DOPPLER RADAR
SHOWED THIS TORNADO MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
EARLING...DEFIANCE...PORTSMOUTH...PANAMA AND WESTPHALIA.
THE WARNED AREA INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 85
AND 91. A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN HARRISON
COUNTY UNTIL 530 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4160 9556 4182 9556 4187 9551 4187 9515
4186 9514
TIME...MOT...LOC 2218Z 224DEG 36KT 4168 9563
$$
FOBERTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Mar 22, 4:11 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 22, 4:11 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 411 PM CDT TUE MAR 22 2011 .SHORT TERM...TONIGHT THROUGH FRIDAY. OBVIOUS NEAR TERM CONCERN IS SVR POTENTIAL THIS EVENING. CELLS CURRENTLY OVER SC NEB TAKING ADVANTAGE OF WEAK CAP IN PLACE. HOWEVER 18Z KOMA/KTOP SOUNDINGS SHOWED A TIGHT LID...BUT LATEST RUC ADVERTISING CAP OVER CWA SHOULD WEAKEN SHORTLY. RUC CONTINUES TO FOCUS BEST COMPOSITE PARAMETERS MUCAPE/EFF SHEAR ACCOMPANYING ANTICIPATED FROPA EARLY THIS EVENING. UNTIL THEN A FEW SVR CELLS WILL PROBABLY POP UP OVER OUR NEB CWA. CURRENT OBS PLACE COLD FRONT FROM ABOUT KSUX TO ABOUT KHJH...AND TIME SERIES INDICATE FRONT SHOULD CLEAR THE CWA ABOUT 01Z-02Z TIME FRAME. AT THIS POINT STILL THINK OUR IA CWA WILL BE A BEST RISK TO SEE SVR ACTIVITY EARLY IN THE EVENING WITH MODELS INDICATING ENVIRONMENT ABLE TO SUPPORT TORS. ON WED... UPPER TROF SHIFTS EAST AND ALLOWS A RE-REINFORCING SHOT OF CAA TO SLIDE SWD INTO THE CNTRL PLAINS. APPEARS THAT FORCING IS RATHER WEAK. LACK OF UPPER LVL QVECT CONVG AND RELATIVELY WEAK OMEGA SUGGESTING CAA PRETTY MUCH OVERCOMING AND POTENTIAL LIFT VIA DPVA. THUS HAVE DECIDED TO LAY ONLY SMALL TOKEN POPS ALONG THERMAL GRADIENT SETTING UP ALONG THE NEB/SD BORDER DURING THE MORNING...THEN RAIN IN THE AFTN. IMPULSES PUSHING THRU THURSDAY NIGHT/FRIDAY WILL AGAIN BRING SHOT FOR RA/SN MIX NRN CWA AND RA SOUTH. DEE .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY A RETURN TO COLDER TEMPERATURES IS INDICATED IN THE EXTENDED PERIOD WITH A MIX OF RAIN AND SNOW POSSIBLE FOR SATURDAY AND AGAIN SUNDAY NIGHT INTO MONDAY OR TUESDAY DEPENDING ON THE CHOICE OF MODEL. 00Z ECMWF MUCH STRONGER AND A BIT SLOWER WITH ITS UPPER WAVES AND MORNING GUIDANCE FROM HPC TENDS TO FOLLOW THIS SOLUTION. THE ECMWF ALSO WANTS TO HANG ON TO THE COLDER TEMPERATURES ON TUESDAY DUE TO ITS STRONGER WAVE IDEA COMPARED TO 12Z GFS. && .AVIATION... 18Z TAFS SFC LOW PRESSURE MOVING ACROSS THE REGION WILL CREATE VARIABLE CONDITIONS ACROSS THE TAF SITES MAINLY EARLY IN THE PERIOD THROUGH THE EVENING HOURS. SCATTERED THUNDERSTORMS ARE POSSIBLE AT ALL 3 SITES HOWEVER ONLY MENTIONED A TEMPO -TSRA CHANCE AT KOMA WHERE CONFIDENCE IS HIGHER AND LEFT MENTION OUT OF BOTH KOFK AND KLNK. A COLD FRONT WILL QUICKLY PUSH THRU THE TAF SITES THIS EVENING TURNING SFC WINDS TO THE NORTHWEST AND FAIRLY GUSTY FOR A BIT. KOFK MAY GO DOWN TO MVFR BRIEFLY FOR BOTH LOW CLOUDS AND VISIBILITY BUT NOT EXPECTING THAT TO LAST LONG INTO THE MORNING HOURS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, Mar 22, 11:49 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1149 AM CDT TUE MAR 22 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-230700- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1149 AM CDT TUE MAR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS NORTHEAST KANSAS AND SOUTHEAST NEBRASKA AND QUICKLY MOVE EAST TOWARD SOUTHWEST IOWA BY EARLY EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. IN ADDITION...A LINE OF STORMS IS EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL EXTEND FROM SOUTHEAST SOUTH DAKOTA INTO SOUTH CENTRAL NEBRASKA THIS AFTERNOON. THE STORMS ARE EXPECTED TO MOVE EAST SOUTHEAST ALONG THE COLD FRONT THROUGH THE EARLY EVENING HOURS. THESE STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IN EXTREME EASTERN NEBRASKA AND ACROSS SOUTHWEST IOWA. EXTREME FIRE DANGER IS FORECAST ACROSS SOUTHEAST NEBRASKA TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF A MIX OF PRECIPITATION ACROSS THE OUTLOOK AREA THURSDAY NIGHT. THE PRECIPITATION MAY STAY AS ALL SNOW IN NORTHEAST NEBRASKA AND PARTS OF WEST CENTRAL IOWA. A RAIN...SNOW MIX WILL AGAIN BE POSSIBLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EARLY THIS EVENING. KERN
In the hours before
Local storm report, Mar 22, 5:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TORNADO 2 E MISSOURI VALLEY 41.56N 95.86W
03/22/2011 HARRISON IA TRAINED SPOTTER
&&
MILLERLocal storm report, Mar 22, 5:01 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL RED OAK 41.01N 95.22W
03/22/2011 E0.75 INCH MONTGOMERY IA TRAINED SPOTTER
NORTH SIDE OF RED OAK
&&
MILLERLocal storm report, Mar 22, 5:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
503 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 1 NE MISSOURI VALLEY 41.57N 95.88W
03/22/2011 E1.00 INCH HARRISON IA TRAINED SPOTTER
WALL CLOUD SPOTTED WITH STORM.
&&
DEELocal storm report, Mar 22, 5:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
504 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL BLAIR 41.54N 96.14W
03/22/2011 E0.75 INCH WASHINGTON NE TRAINED SPOTTER
SOUTHWEST SIDE OF BLAIR 3/4 INCH HAIL
&&
MILLERLocal storm report, Mar 22, 5:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
505 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 1 W RED OAK 41.01N 95.24W
03/22/2011 E1.00 INCH MONTGOMERY IA NWS EMPLOYEE
&&
DEELocal storm report, Mar 22, 5:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
511 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 5 E MISSOURI VALLEY 41.56N 95.80W
03/22/2011 E1.75 INCH HARRISON IA TRAINED SPOTTER
&&
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 4:10 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 50 min |
| Mar 22, 4:48 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 42 min |
| Mar 22, 4:53 PM CDT | Tornado Warning | OAX | Harrison | 37 min |
| Mar 22, 4:57 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 33 min |
| Mar 22, 5:03 PM CDT | Tornado Warning | OAX | Harrison, Pottawattamie | 27 min |
| Mar 22, 5:08 PM CDT | Tornado Warning | OAX | Montgomery | 22 min |
| Mar 22, 5:31 PM CDT | Tornado Warning | OAX | Harrison, Shelby | 29 min |
Nearby
Tornado Warnings in Iowa, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.